Police Officers Utilize Naloxone To Reverse Opiate Overdose
Mount Prospect Police Officer Utilizes Naloxone to Reverse Opiate Overdose
On Tuesday, January 24, 2017, the Mount Prospect Police Department responded to a 911 call in the 0-100 block of South Elm Street for a report of a possible heroin overdose. The first officer arriving on scene located an unresponsive 28 year old man who was not breathing. The officer administered one dose of naloxone to him in an attempt to counteract the overdose. The officer monitored the patient’s condition and determined the man did not respond to the first dose.
The officer requested the assistance of other officers and additional doses of naloxone. The officer administered a second dose of naloxone. Shortly after administering the second dose, the man opened his eyes and began breathing again.
The Mount Prospect Fire Department arrived on scene shortly afterwards and transported him to Northwest Community Hospital for further treatment.
“The officer reversed the effects of a possible opiate overdose through her excellent assessment of the situation and the timely administration of the naloxone,” said Mount Prospect Police Chief Tim Janowick. “Her competent and compassionate actions mitigated a significant risk to the patient.”
“This incident is a reflection of the challenges associated with opiate addiction in the Chicago area and across the nation. Whether the opiates come from illicit narcotics or gateway prescription medications, we must have a multi-pronged approach to managing these challenges,” continued Chief Janowick.
“Education regarding prevention strategies particularly with use and disposal of prescription opiates; medical interventions and recovery programs; and data from law enforcement, medical facilities, and social service agencies to identify trends and patterns are all necessary for overcoming the challenges associated with opiate addiction.”
Mount Prospect Police Department officers were trained and equipped with naloxone in December of 2016. Naloxone counteracts life-threatening depression of the central nervous and respiratory systems, allowing the patient to breathe normally. Naloxone only works if opiates are present in the patient’s body. A patient experiencing a different medical event would not be adversely affected by the administration of naloxone.